Alert archive / Oklahoma / Tornado Warnings in 2003

Tornado Warning 47, NWS Norman, OK

May 8, 2003Carter County, Love County, Oklahoma

NWS Norman, OK issued this tornado warning at May 8, 2003, 2:06 AM CDT for Carter County, Love County, Oklahoma. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2003, 2:06 AM CDT (07:06 UTC)
Expired
May 8, 2003, 2:45 AM CDT
In force
39 min
Issued by
NWS Norman, OK
Area
Counties, with a storm outline in the text

Counties Carter County, OK, Love County, OK

The radar

The Norman radar (KTLX), 132 km from the middle of the area, began a volume at 07:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 7, 10:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Norman, OK (KOUN), launched 00:00Z, 7.1 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 00:00Z on 2003-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1026 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 00:00Z on 2003-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 123 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1026 J/kg
Mixed-layer CIN
-80 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
75 kt
0-1 km storm-relative helicity
123 m²/s²
0-3 km storm-relative helicity
300 m²/s²
Significant tornado parameter
1.0
Supercell composite
5.9

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

198 
WFUS54 KOUN 080706
TOROKC
OKC019-085-080745-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NORMAN OK
206 AM CDT THU MAY 8 2003

THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A

* TORNADO WARNING FOR...
  CARTER COUNTY IN SOUTHERN OKLAHOMA
  LOVE COUNTY IN SOUTHERN OKLAHOMA

* UNTIL 245 AM CDT

* AT 206 AM CDT...A DANGEROUS THUNDERSTORM WITH A HISTORY OF 
PRODUCING TORNADOES WAS LOCATED NEAR LONE GROVE...MOVING EAST-SOUTHEAST 
AT 35 MPH.

IN ADDITON TO A TORNADO...THIS STORM WILL PRODUCE DAMAGING BASEBALL 
SIZE HAIL.

* LOCATIONS IN THE WARNING INCLUDE ARDMORE...DICKSON...LONE GROVE...
  OVERBROOK AND WILSON

TORNADOES ARE ESPECIALLY DANGEROUS AT NIGHT BECAUSE THEY ARE HARD TO
SEE. TAKE COVER NOW. IF A BASEMENT IS NOT AVAILABLE...MOVE TO AN
INTERIOR ROOM OR HALLWAY ON THE LOWEST FLOOR. LEAVE MOBILE HOMES AND
VEHICLES FOR REINFORCED SHELTER. STAY AWAY FROM WINDOWS.

LAT...LON 3425 9749 3401 9748 3396 9695 3425 9695

$$
ANDRA

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this tornado warning went out at May 7, 8:45 PM CDT, 5 hours 21 minutes earlier.

Area forecast discussion, May 7, 8:45 PM CDT, 5 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORMAN OKLAHOMA
845 PM CDT WED MAY 7 2003

MADE SOME MINOR CHANGES BASED ON LATEST RADAR AND SATELITE TRENDS
WITH PRECIP AND CLOUD COVER. WILL LIKELY SEE ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS CONT FOR A COUPLE OF MORE HOURS ACROSS SW
ZONES WITH GRADUAL DECREASE IN COVERAGE AND INTENSITY WITH LOSS OF
HEATING. ATTENTION THEN TURNS TO WAA DEVELOPING NORTH OF WARM FRONT
ACROSS CENTRAL INTO NE OKLAHOMA AFTER MIDNIGHT. LOW LEVELS HAVE SOME
WORK TO DO WITH 00Z SOUNDING SHOWING STRONG CAPPING INVERSION TO
OVERCOME HERE IN CENTRAL OK. WINDOW OF OPPORTUNITY MAY BE SMALL HERE
ACROSS CENTRAL SECTIONS WITH CHANCES LINGERING TOWARD MORNING IN THE
NORTH AND NE. NO CHANGES PAST FIRST PERIOD. UPDATES OUT SHORTLY.

30

---------------------------------------------

353 PM CDT WED MAY 7 2003

REPEATED VISITS BY WAVES IN THE GENERALLY WEST-SOUTHWESTERLY UPPER
FLOW WILL KEEP CHANCES OF SHOWERS AND STORMS IN OUR FORECAST FOR THE
MAJORITY OF THE NEXT 7 DAYS.  IT APPEARS THAT THE MAIN HIGHLIGHTS
FOR SEVERE WEATHER WILL BE TONIGHT... THURSDAY... FRIDAY...
SATURDAY... AND AGAIN ON TUESDAY NIGHT AND WEDNESDAY.  SUNDAY AND
MONDAY LOOK FAIRLY QUIET AT THIS POINT.

HAVE MADE SOME SIGNIFICANT CHANGES TO THE TEMPERATURE FORECASTS FOR
THE WEEKEND AND EARLY NEXT WEEK.  GENERALLY LOWERED HIGHS ABOUT 5 TO
10 DEGREES AND MADE SIMILAR... ALTHOUGH NOT QUITE AS ABRUPT...
CHANGES TO LOW TEMPERATURES.  BETWEEN THE EXPECTED FRONTAL PASSAGE
AND CLOUD COVER... DAYTIME HIGHS WILL BE HARD PRESSED TO GET MUCH
ABOVE THE NEW MRF GUIDANCE.

ALSO MODIFIED POPS SOMEWHAT.  IN HOPES THAT THE MODEL FORECAST OF
FULL-SCALE FRONTAL PASSAGE WILL ACTUALLY OCCUR... HAVE
LOWERED/REMOVED POPS SUNDAY.  OBVIOUSLY... IF THE FRONT FAILS TO
MAKE IT AS FAR AS THE GFS SHOWS... THE FORECAST WILL NEED TO BE PUT
BACK THE WAY IT WAS.

OKC   71   87   62   88  / 50   30   30   10
HBR   66   88   57   89  / 30   20   20   10
SPS   70   91   63   93  / 30   20   20   10
GAG   57   85   51   86  / 40   10   10    0
PNC   69   85   59   86  / 50   40   30   10
DUA   73   89   70   91  / 30   40   30   20

FORECAST ID = 23 = CMS

.OUN...
OK...NONE.
TX...NONE.
Hazardous weather outlook, May 7, 5:00 PM CDT, 9 hours 6 minutes before
OKZ004>048-050>052-TXZ083>090-081200-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
500 PM CDT WED MAY 7 2003

THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS EVENING AND
OVERNIGHT ACROSS ALL OF WESTERN...CENTRAL AND SOUTHEAST OKLAHOMA AND
WESTERN NORTH TEXAS.

TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 5 PM
THROUGH 4 AM.

IMPACTS...
THE PRIMARY CONCERN WILL BE THE POTENTIAL FOR LARGE HAIL...POSSIBLY
UP TO AROUND BASEBALL SIZE AND DAMAGING STRAIGHT-LINE WINDS TO 70
MPH.

RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD LISTEN FOR UPDATES THROUGHOUT THE DAY...AND PLAN
FOR POSSIBLE SEVERE WEATHER OPERATIONS THIS EVENING AND OVERNIGHT.

DISCUSSION...
A WARM FRONT LOCATED ALONG THE RED RIVER NORTHWEST ACROSS THE TEXAS
PANHANDLE WILL CONTINUE TO MOVE SLOWLY NORTH INTO SOUTHERN OKLAHOMA
THIS EVENING. A DRY LINE IS ALSO TAKING SHAPE LATE THIS AFTERNOON
ACROSS WEST TEXAS...FROM NEAR AMARILLO SOUTH TO LUBBOCK AND WEST OF
MIDLAND. ISOLATED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
EAST OF THE DRY LINE LATE THIS AFTERNOON ACROSS PORTIONS OF WEST
TEXAS. THESE STORMS WILL THEN MOVE NORTHEAST TOWARD WESTERN PORTIONS
OF NORTH TEXAS AND SOUTHWEST OKLAHOMA THIS EVENING. FAVORABLE WIND
FIELDS AND A VERY UNSTABLE AIRMASS TO THE EAST OF THE DRY LINE WILL
ALLOW ANY THUNDERSTORMS THAT DEVELOP TO QUICKLY BECOME SEVERE...WITH
SUPERCELL THUNDERSTORMS POSSIBLE.

SCATTERED THUNDERSTORMS ARE ALSO EXPECTED TO DEVELOP ALONG AND TO
THE NORTH OF THE WARM FRONT THIS EVENING ACROSS SOUTHERN INTO
CENTRAL OKLAHOMA. IF THUNDERSTORMS DEVELOP ALONG THIS BOUNDARY...
HIGH INSTABILITY AND MODERATE WIND SHEAR WILL ALLOW THESE
THUNDERSTORMS TO BECOME SEVERE.

THE ACTIVITY IS EXPECTED TO MOVE NORTH AND NORTHEAST INTO NORTHERN
OKLAHOMA AND EVENTUALLY NORTH AND EAST OF OKLAHOMA BY EARLY THURSDAY
MORNING.

PROBABILITY TABLE...
VALID THROUGH 700 AM CDT THURSDAY MAY 8.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
              NWS NORMAN COUNTY WARNING AREA...60 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...80 PERCENT.

OTHER HAZARDOUS WEATHER...
NONE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THUNDERSTORM OUTLOOK...
THE ACTIVE SPRING WEATHER PATTERN WILL RESULT IN CONTINUED CHANCES
OF SEVERE THUNDERSTORMS NEARLY EVERY DAY THROUGH SATURDAY. GREATER
CHANCES OF SEVERE WEATHER WILL BE ACROSS EASTERN OKLAHOMA FOR THE
MOST PART...WITH LESSER CHANCES ACROSS WESTERN OKLAHOMA AND WESTERN
NORTH TEXAS. THE POTENTIAL WILL EXIST FOR SIGNIFICANT SEVERE WEATHER
OUTBREAKS IN PARTS OF THE CENTRAL UNITED STATES AGAIN ON THURSDAY
AND AGAIN SATURDAY...PERHAPS INCLUDING EASTERN PARTS OF THE NORMAN
COUNTY WARNING AREA. SEVERE WEATHER IS ALSO POSSIBLE NEXT TUESDAY.
SPOTTERS AND EMERGENCY MANAGERS... ESPECIALLY IN THE EASTERN HALF OF
OKLAHOMA...SHOULD STAY TUNED FOR UPDATED WEATHER INFORMATION
THROUGHOUT THE WEEK

OTHER HAZARDOUS WEATHER...
NONE.

THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
THURSDAY.

30/11

In the hours before

Special weather statement, May 8, 1:07 AM CDT, 59 minutes before
OKZ040-041-046-080615-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
107 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN...AND
MURRAY COUNTIES.

THE LEADING EDGE OF SEVERE THUNDERSTORMS...EXTENDING FROM 9 MILES
WEST OF PERNELL...TO 7 MILES WEST OF HEALDTON AT 107 AM CDT...WERE
MOVING EAST-NORTHEAST AT 25 MPH. THESE STORMS WILL BE CAPABLE OF
PRODUCING 1 INCH DIAMETER HAIL.

PEOPLE IN CARTER...GARVIN AND MURRAY COUNTIES SHOULD MONITOR THIS
STORM CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Local storm report, May 8, 1:08 AM CDT, 58 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
108 AM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0101 AM    ADDINGTON                 OK   .88 INCH HAIL
05/08/03   JEFFERSON                      REPORTED BY AMATEUR
                                          RADIO SPOTTER

KT
Special weather statement, May 8, 1:28 AM CDT, 38 minutes before
OKZ040-041-046-080645-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
128 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CARTER...GARVIN AND MURRAY
COUNTIES.

AT 125 AM...TWO THUNDERSTORMS CAPABLE OF PRODUCING TORNADOES...ONE
LOCATED 10 MILES WEST OF RATLIFF CITY...AND ANOTHER 16 MILES WEST OF
HEALDTON...WERE MOVING EAST AT 35 MPH. THE STORM WEST OF HEALDTON IS
SHOWING SIGNS INDICATIVE OF A STORM THAT IS CAPABLE OF PRODUCING
LARGE DAMAGING TORNADOES.

PEOPLE IN CARTER...GARVIN AND MURRAY COUNTIES...INCLUDING THE CITY OF
ARDMORE...SHOULD MONITOR THIS STORM CLOSELY. LISTEN FOR WARNINGS AND
WATCH FOR THREATENING WEATHER CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 8, 1:37 AM CDT, 29 minutes before
OKZ025-029-080650-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
137 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR CLEVELAND AND OKLAHOMA
COUNTIES.

SEVERE THUNDERSTORMS...EXTENDING FROM NEAR EL RENO TO WEST OF UNION
CITY AT 137 AM CDT...WERE MOVING EAST-NORTHEAST AT 30 MPH. THESE
STORMS WILL BE CAPABLE OF PRODUCING LARGE HAIL.

PEOPLE IN CLEVELAND AND OKLAHOMA COUNTIES...INCLUDING THE CITIES OF
MOORE...EDMOND...AND OKLAHOMA CITY...SHOULD MONITOR THESE STORMS
CLOSELY. LISTEN FOR WARNINGS AND WATCH FOR THREATENING WEATHER
CONDITIONS AS THIS STORM APPROACHES.
Special weather statement, May 8, 1:56 AM CDT, 10 minutes before
OKZ047-051-080715-

SIGNIFICANT WEATHER ADVISORY
NATIONAL WEATHER SERVICE NORMAN OK
156 AM CDT THU MAY 8 2003

THIS SIGNIFICANT WEATHER ADVISORY IS FOR JOHNSTON AND MARSHALL
COUNTIES.

A PAIR OF DANGEROUS TORNADIC SUPERCELL THUNDERSTORMS WAS MOVING
INTO WESTERN CARTER AND MURRAY COUNTIES AT 156 AM. THE STORMS WERE
MOVING EAST AT 30 MPH.

PEOPLE IN JOHNSTON AND MARSHALL COUNTIES SHOULD MONITOR THESE STORMS
CLOSELY. LISTEN FOR TORNADO WARNINGS AND BE READY TO ACT QUICKLY AS
THE STORMS APPROACH. MAKE SURE YOU ARE ABLE TO GET TO A SAFE SHELTER
QUICKLY.

SMITH
Local storm report, May 8, 1:56 AM CDT, 10 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
156 AM CDT THU MAY 08 2003

TIME (CDT) .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 AM    SW OF WILSON              OK   TORNADO
05/08/03   CARTER                         REPORTED BY SPOTTER

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 7, 9:49 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer, Harmon41 min
May 7, 10:10 PM CDTSevere Thunderstorm WarningOUNJackson, Tillman50 min
May 7, 10:22 PM CDTTornado WarningOUNTillman23 min
May 7, 10:27 PM CDTSevere Thunderstorm WarningOUNBeckham, Greer48 min
May 7, 10:43 PM CDTTornado WarningOUNTillman47 min
May 7, 11:02 PM CDTSevere Thunderstorm WarningOUNComanche, Cotton43 min
May 7, 11:04 PM CDTSevere Thunderstorm WarningOUNWashita41 min
May 7, 11:44 PM CDTSevere Thunderstorm WarningOUNWashita46 min
May 7, 11:45 PM CDTSevere Thunderstorm WarningOUNCotton, Stephens45 min
May 7, 11:59 PM CDTTornado WarningOUNCotton31 min
May 8, 12:14 AM CDTSevere Thunderstorm WarningOUNWoodward46 min
May 8, 12:26 AM CDTSevere Thunderstorm WarningOUNCaddo, Washita34 min
May 8, 12:29 AM CDTSevere Thunderstorm WarningOUNStephens46 min
May 8, 12:37 AM CDTSevere Thunderstorm WarningOUNJefferson23 min
May 8, 12:59 AM CDTSevere Thunderstorm WarningOUNCaddo, Canadian, Grady46 min
May 8, 1:01 AM CDTSevere Thunderstorm WarningOUNWoods, Woodward44 min
May 8, 1:02 AM CDTSevere Thunderstorm WarningOUNJefferson43 min
May 8, 1:12 AM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Stephens48 min
May 8, 1:16 AM CDTTornado WarningOUNJefferson29 min
May 8, 1:20 AM CDTTornado WarningOUNStephens25 min
May 8, 1:31 AM CDTTornado WarningOUNCarter, Garvin, Murray44 min
May 8, 1:46 AM CDTSevere Thunderstorm WarningOUNCanadian, Oklahoma44 min
May 8, 2:11 AM CDTSevere Thunderstorm WarningOUNGarvin49 min
May 8, 2:42 AM CDTTornado WarningOUNCarter, Love, Marshall33 min
May 8, 2:44 AM CDTSevere Thunderstorm WarningOUNPontotoc31 min
May 8, 2:59 AM CDTSevere Thunderstorm WarningOUNCoal31 min
May 8, 3:12 AM CDTTornado WarningOUNMarshall48 min
May 8, 3:26 AM CDTSevere Thunderstorm WarningOUNJohnston49 min
May 8, 3:34 AM CDTTornado WarningOUNBryan, Johnston26 min
May 8, 3:59 AM CDTTornado WarningOUNAtoka, Johnston46 min
May 8, 4:10 PM CDTSevere Thunderstorm WarningOUNGrady50 min
May 8, 4:22 PM CDTSevere Thunderstorm WarningOUNCanadian38 min
May 8, 4:32 PM CDTTornado WarningOUNGrady43 min
May 8, 4:45 PM CDTSevere Thunderstorm WarningOUNOklahoma45 min
May 8, 4:49 PM CDTTornado Warning EmergencyOUNCleveland, McClain, Oklahoma56 min
May 8, 5:31 PM CDTTornado WarningOUNLincoln, Pottawatomie59 min
May 8, 5:32 PM CDTSevere Thunderstorm WarningOUNGarfield, Noble43 min
May 8, 5:44 PM CDTTornado WarningOUNOklahoma31 min
May 8, 5:51 PM CDTSevere Thunderstorm WarningOUNKay39 min
May 8, 5:55 PM CDTTornado WarningOUNNoble50 min

Nearby

Tornado Warnings in Oklahoma, 2003Every tornado warning in 2003Tornadoes in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.